Alert archive / Indiana / Heat Advisories in 2021
Heat Advisory 4, NWS Northern Indiana
NWS Northern Indiana issued this heat advisory at Aug 24, 2021, 3:30 AM EDT for 21 counties in Indiana; 4 counties in Michigan; 8 counties in Ohio. It took effect at Aug 24, 2021, 2:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2021, 3:30 AM EDT (07:30 UTC)
- In effect from
- Aug 24, 2021, 2:00 PM EDT
- Expired
- Aug 24, 2021, 9:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Northern Indiana
All 33 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858 WWUS73 KIWX 240730 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 330 AM EDT Tue Aug 24 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-241530- /O.NEW.KIWX.HT.Y.0004.210824T1800Z-210825T0100Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 330 AM EDT Tue Aug 24 2021 /230 AM CDT Tue Aug 24 2021/ ...HEAT ADVISORY IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON TO 9 PM EDT /8 PM CDT/ THIS EVENING... * WHAT...Heat index values up to 102 expected. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From 2 PM EDT /1 PM CDT/ this afternoon to 9 PM EDT /8 PM CDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
2 follow-up statements
111 WWUS73 KIWX 241524 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 1124 AM EDT Tue Aug 24 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-242330- /O.CON.KIWX.HT.Y.0004.210824T1800Z-210825T0100Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 1124 AM EDT Tue Aug 24 2021 /1024 AM CDT Tue Aug 24 2021/ ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... * WHAT...Heat index values up to 102 expected. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...From 2 PM EDT /1 PM CDT/ this afternoon to 9 PM EDT /8 PM CDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
985 WWUS73 KIWX 241953 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 353 PM EDT Tue Aug 24 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004- 005-015-016-024-025-250400- /O.NEW.KIWX.HT.Y.0005.210825T1500Z-210826T0100Z/ /O.CON.KIWX.HT.Y.0004.000000T0000Z-210825T0100Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 353 PM EDT Tue Aug 24 2021 /253 PM CDT Tue Aug 24 2021/ ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 9 PM EDT /8 PM CDT/ WEDNESDAY... * WHAT...Heat index values up to 103. * WHERE...Portions of northern Indiana, southwest Michigan and northwest Ohio. * WHEN...until 9 PM EDT /8 PM CDT/ this evening, followed by from 11 AM EDT /10 AM CDT/ to 9 PM EDT /8 PM CDT/ Wednesday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this heat advisory went out at Aug 24, 2:05 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 24, 2:05 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 205 AM EDT Tue Aug 24 2021 .SYNOPSIS... Issued at 149 AM EDT Tue Aug 24 2021 Hot and humid conditions are expected through most of this week. Peak afternoon heat indices on Tuesday and Wednesday are expected to reach into the the 95 to 100 degree range today and around 100 on Wednesday. Above normal temperatures will continue through next weekend. There are low to mid range chances for showers and thunderstorms today and Wednesday, especially in the afternoon. && .SHORT TERM...(This Evening through Tuesday) Issued at 354 PM EDT Mon Aug 23 2021 Convection across northern/central Illinois has exhibited steady weakening trend since earlier this morning with stronger cells building back into stronger instability axis across southwest Illinois/eastern Missouri. A convectively enhanced short wave with this activity will race across the southern Great Lakes this evening, but will quickly outrun better instability as it enters capped environment across northern Indiana/southern Lower Michigan. Another short wave from Nebraska/southern South Dakota will reach the western Great Lakes Tuesday morning. Better low-level theta-e ridging will circumnavigate the local area somewhat into west central Lower Michigan as this occurs, but enough elevated moisture advection is expected late tonight into early Tuesday morning to support some isolated convection from NW Indiana into SW Lower Michigan. Best low level moisture convergence tonight should reside at nose of low level jet from northern Iowa into southwest Wisconsin. Not much change made to previous forecast in increasing shower/storm chances through the morning tomorrow as diurnal instability increases and the potential approach of another convectively enhanced vort max during the daytime hours from the Corn Belt. Severe weather is not expected at this time given deep layer of weak low/mid level flow. Some slightly steeper mid level lapse rates should advect eastward into the area on Tuesday (6-7 deg C/km) leading to some surface based capes on the order of 2000-3000 J/kg when coupled with warm/moist low levels. Have maintained scattered type PoPs through the day Tuesday. In regards to the heat and humidity...mixing to about 900 mb on Tuesday would support inherited high temperatures from the upper 80s to lower 90s. Combination of these temperatures and dew points creeping into the low to possibly mid 70s on Tuesday could support peak heat indices near 100 across the south. With uncertainty remaining regarding convective trends/coverage, and overall marginal setup to reach heat advisory criteria, will hold off on headlines with this issuance. && .LONG TERM...(Tuesday Night through Monday) Issued at 354 PM EDT Mon Aug 23 2021 Will maintain a chance of showers and thunderstorms on Tuesday evening as upstream short wave tracks across the southern Great Lakes. There still appears to be good chance of a lull in shower chances late Tuesday night into early Wednesday before a more pronounced theta-e advective surge shifts across the area. Have maintained the highest chance PoPs for the Wednesday day period coincident with peak heating. Heat advisory criteria may be reached across the area on Wednesday in association with this stronger theta-e advective shot, but exact heat indices will depend on extent of clouds and afternoon showers/storms. Details in convective chances are of lower confidence post-Wednesday as some indications that upper ridge may continue to slowly build across central CONUS. Primary short wave track will remain across the northern tier, and thus confidence is limited in extent of daily shower/storm chances. Afternoon/early evening should be characterized by a good deal of instability, so had to continue the route of broadbrush chance PoPs in most of the long term period. Element of higher confidence is the continuation of above normal temperatures, although some indications of stronger fropa into southern Great Lakes early next week. Some expected significant timing discrepancies remain among medium range models with this fropa. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 149 AM EDT Tue Aug 24 2021 Predominantly VFR conditions are expected at the TAF sites through the period, with low potential for brief MVFR/IFR conditions if any of the showers or storms this afternoon impact the terminals. Other than that, winds will be variable to light out of the south-southwest. Confidence is low as far as if, when, and where showers or even isolated thunderstorms develop today. There is potential for some showers early this morning as a surge of moisture moves in, but confidence was too low to add in to TAF at either site. Any showers that do manage to develop early are unlikely to be anything impactful. The better potential is by mid-late afternoon as daytime heating provides instability in our already increasingly humid airmass. Added VCTS/BKN040CB to both sites between 19-23z for now because confidence is still too low in regards to whether or not the showers/storms develop and if they do, whether or not they will impact the terminals. Will add greater details with the next issuance if possible. Per the latest nearby soundings, there is a pretty decent cap in place. Given little to no forcing outside of the surge in moisture this morning, the cap will at least limit the strength/coverage of showers and storms until we get unstable enough to break through. It is possible that the cap remains strong enough this afternoon to prevent showers and storms from developing at all. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...Marsili LONG TERM...Marsili AVIATION...MCD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 23, 3:59 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 359 PM EDT Mon Aug 23 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-242000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 359 PM EDT Mon Aug 23 2021 /259 PM CDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values will be around 100 Tuesday and Wednesday. Periodic thunderstorms are possible Tuesday through Sunday. The chances for severe weather are low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-242000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 359 PM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. There is a slight chance of a thunderstorm late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorms are possible Tuesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:53 PM EDT | Heat Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 29 hr |
| Aug 24, 5:43 PM EDT | Special Marine Warning | IWX | 62 min | |
| Aug 24, 6:47 PM EDT | Special Marine Warning | IWX | 58 min | |
| Aug 24, 7:24 PM EDT | Special Marine Warning | IWX | 66 min | |
| Aug 24, 5:10 PM EDT | Special Weather Statement | IWX | Berrien | 50 min |
| Aug 24, 6:02 PM EDT | Special Weather Statement | IWX | Berrien | 43 min |
| Aug 24, 6:12 PM EDT | Areal Flood Advisory | IWX | Berrien | 3 hr |
| Aug 24, 6:20 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 25 min |
| Aug 24, 6:53 PM EDT | Special Weather Statement | IWX | Cass | 52 min |
| Aug 24, 7:53 PM EDT | Special Weather Statement | IWX | Cass | 22 min |
Nearby
Heat Advisories in Indiana, 2021Heat Advisories in Ohio, 2021Heat Advisories in Michigan, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.